Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Tried crystal meth. Getting panic attacks. Get nauseous and vomiting. Help?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1141 Questions
Hi, I'm 24 and tried crystal meth for the first time over the weekend. Was only a little bit and I'd been drinking for hours before that. Anyway it kicked in and to start with it felt ok, but then it got bad. All I wanted to do was sleep. I've had a lot going on. I just lost a friend to suicide, lost my bf and changing jobs right now. I keep getting panic attacks ever since I took it. I get nauseous and vomit. It's been scary. Every time i think about it, i start to freak out. I don't know what to do. Please help?
Posted Mon, 26 Aug 2013 in Drug Abuse
Answered by Dr. Anjana Rao Kavoor 30 minutes later
Thanks for writing in to us.

I understand you took crystal meth (Methamphetamine) for the first time and you had been drinking a while before that. Hence you got hooked on and would like to get out of it as early possible.

Some of the commonest immediate effects of crystal meth are as below:
1. Euphoria
2. Increased energy and alertness
3. Diarrhea and nausea
4. Excessive sweating
5. Loss of appetite, insomnia, tremors, jaw-clenching
6. Agitation, irritability, talkativeness, panic, compulsive fascination with repetitive tasks, violence, confusion
7. Increased libido
8. Increased blood pressure, body temperature, heart rate, blood sugar levels, bronchodilation
9. Constriction of the walls of the arteries

Most people usually get hooked onto the drug from the first time. When a crystal-meth addict stops taking meth, the levels of dopamine in the brain go down. To make matters worse, the long-term meth use has caused a decrease in the number of dopamine receptors available which means there's not only less dopamine, but fewer receptors to activate. It's not a surprise than that people who quit meth find themselves in a state of anhedonia, or an inability to feel pleasure. Things that bring a smile to a normal person's face just don't work on most crystal-meth addicts who are new to recovery. As if that wasn't bad enough, it can take as long as two years of staying clean for the dopamine function of an ex meth-addict to look anything like a normal person's.

Therefore, you must stop crystal meth are the very beginning itself. I am glad that you are aware and have take the trouble of putting a query to us regarding your realization to come out of the situation.

After an extended period of sleep deprivation and appetite suppression that are some of the most predictable effect of crystal-meth, you will do little more than sleep and eat for the first week, or even two, after quitting the drug. That's it and things around you will soon get back to normal as ever.

Hope your query is answered.
Should there be further questions, please feel free to ask.

Dr A Rao Kavoor
Above answer was peer-reviewed by
Follow-up: Tried crystal meth. Getting panic attacks. Get nauseous and vomiting. Help? 5 minutes later
Not all of your answer came through. I keep freaking out and hoping it doesnt have too much of an effect on my heart.
Answered by Dr. Anjana Rao Kavoor 22 minutes later
Thanks for writing back with an update.

It is true that crystal meth has some important deleterious effects on the heart.
To elaborate in details, its use can cause symptoms such as irregular heartbeat (arrhythmia), rapid pulse, high blood pressure, inflammation of the small blood vessels near the brain and/or inflammation of the heart lining (endocarditis). Research has indicated that methamphetamine abusers have a significantly heightened risk of heart attacks and strokes because of this damage.

Research published in Archives of General Psychiatry determined that amphetamine users have a five fold increase in hemorrhagic strokes, which occur when blood vessels burst inside the brain. That's because this drug prompts XXXXXXX blood pressure changes along with blood vessel spasms and inflammation that can lead to either or both of these outcomes. An overdose of crystal meth can even prompt coma or cardiac arrest.

As you have said that you have lost a close friend to suicide, lost your boyfriend and are presently changing jobs, I would strongly suggest you to take professional help to come out of your situation at the earliest. You may locate any de addiction and rehabilitation center near you and join it with the help of family and friends.

It may take just two or three weeks and I assure you that the coming days will be brighter than ever before once you stop your dependence on the drug. I am sure you have the will power to take just one strong decision to stop taking it.

Hope your query is answered.
Should there be further questions, please feel free to ask.

Dr A Rao Kavoor
Above answer was peer-reviewed by
Follow-up: Tried crystal meth. Getting panic attacks. Get nauseous and vomiting. Help? 7 minutes later
It was the first time I had used the drug. I don't have an addiction. I just want to know if it's normal to have panic attacks after using even if it was only once, or whether it might just because of all te stuff going in my life. I'm worried because I can't get over this fear that it won't go away. How long does it usually last for? It's been three days since I took it.
Answered by Dr. Anjana Rao Kavoor 34 minutes later
Thanks for writing back. Hope you find the answers you have been looking for in my reply below.

Even after a single use of the drug, symptoms are directly proportional to the amount you do, and how long and how you have done it. There are several factors that alter how long it takes for the crystal meth to completely leave your system.
The effect of the drug also depends on the individual's metabolic rate; a metabolic rate refers to how fast the individual's body metabolizes everything that comes into the body. Such as food, drinks and drugs like crystal meth. The slower the individual's metabolic rate then the longer the meth will stay in the system. A person's weight, age and general health all contribute to their metabolic rate.
The manner in which it is ingested: different ways of ingestion take different amounts of time for the body to process the methamphetamine. Snorting typically takes one to four days. Smoking crystal meth can take anywhere from three to five days to leave your system. When users use crystal meth intravenously, the drug will typically stay in their system for a minimum of 72 hours.
It must have been just over three days since you took it, hence you are still experiencing some of the effects. All told, it'll be about a week before you feel completely normal again.

Hope your query has been answered.
Please feel free to ask any more questions that you may have.

If you do not have any more queries, I request you to please close this thread and post a feedback.
Wishing you good health.

Dr A Rao Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor